[Skip to Content]
[Skip to Content Landing]
Article
November 26, 1898

THE DANGER OF CHLOROFORM ANESTHESIA IN OPERATIONS UPON THE THROAT.

JAMA. 1898;XXXI(22):1310-1311. doi:10.1001/jama.1898.02450220048009

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

It has become the habit of many surgeons, even among those opposed to the drug, to administer chloroform in operations upon children requiring an anesthetic. The ease of administration, the quickness with which the child becomes unconscious, the small quantity of chloroform necessary to procure unconsciousness, the rapidity with which they emerge from under the influence of the drug, the inconsequent after-effect, have all held us to this view. Of the surgeons who have made diseases of the throat their chief study, many no doubt have been worried not infrequently over the dangerous symptoms developed by the child during the administration of chloroform, even if they have not been so unfortunate as to have had a fatal accident. Especially have these alarming symptoms been noted in children afflicted with enlarged tonsils or adenoid vegetations in the vault of the pharynx. The writer has given chloroform to a fair number of

First Page Preview View Large
First page PDF preview
First page PDF preview
×